New York, 2008Winter Storm in New York, December 31, 2008
December 31, 2008 · NWS BGM · 8 events in 8 counties and zones
A low pressure system tracked quickly east from the Ohio Valley, across Pennsylvania before strengthening off the coast near Long Island. This system spread snow across central New York, with snow amounts ranging from 5 to 10 inches across much of the Finger Lakes region.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked quickly east from the Ohio Valley, across Pennsylvania before strengthening off the coast near Long Island. This system spread snow across central New York, with snow amounts ranging from 5 to 10 inches across much of the Finger Lakes region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 31, 2:57 AM EST, 3 minutes earlier.
Area forecast discussion, Dec 31, 2:57 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 AM EST WED DEC 31 2008
.SYNOPSIS...
SNOW WILL CONTINUE THIS MORNING AS A STORM STRENGTHENS OFF THE
ATLANTIC COAST. A COLD FRONT WILL USHER IN MUCH COLDER
TEMPERATURES THIS AFTERNOON, AND VERY GUSTY WINDS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SNOW IS INCREASING IN COVERAGE AND INTENSITY THIS MORNING. WE HAVE
CONTINUED THE ADVISORY, BUT FEEL THE AMOUNTS WILL GENERALLY BE IN
THE 2 TO 5 INCH RANGE BASED ON RADAR ACTIVITY.
ONCE THE COLD FRONT MOVES THROUGH AND WE START TO GET A GOOD
DOWNWARD MOMENTUM TRANSFER, WINDS WILL PICK UP SIGNIFICANTLY. THE
TRANSFER WILL TAKE PLACE AT ABOUT THE SAME TIME AS A STRONG LLJ
NOSES INTO NORTHEASTERN PA.
WE HAVE ISSUED A WIND ADVISORY FOR THIS AFTERNOON AND EVENING
ACROSS ALL OF NORTHEASTERN PA AND PORTIONS OF SOUTHERN NY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
STORM WILL MV OUT TO SEA AND DEEPEN DRG THE DAY WED. EXPECT SNOW
TO CONT INTO WED AFTN BFR WINDING DOWN TO SNOW SHOWERS. GENERAL
STORM TOTALS WILL RANGE FROM 2-6 ACROSS THE REGION...WITH THE
GREATEST TOTALS LIKELY OVER THE HIGHER TERRAIN OF THE TWIN TIERS.
AS LOW DEEPENS...EXPECT WINDS TO INCRS TO 20-30 WITH GUSTS TO NR
40MPH POSSIBLE ESPECIALLY SRN AND ERN SXNS. WILL INCLUDE MENTION
OF WINDS IN WINTER WX ADVISORY AND IN HWO FOR NEPA NOT ALREADY
COVERED IN HEADLINES. ALL INDICATIONS ARE THAT THESE AREAS WILL
RMN BLO WIND ADVISORY CRITERIA TOMORROW.
AS WINDS SHIFT ARND TO A 300-320 FLOW BHND SYSTEM...RESULTING IN
MULTI-BAND LK SNOWS. CANNOT RULE OUT ADVISORY CRITERIA SNOWS IN LK
EFFECT WITH COLD H8 TEMPS FILTERING IN ACRS THE FINGER LKS AREA.
TEMPS WILL MV VRY LITTLE DRG THE DAY TOMORROW WITH MAX TEMPS IN
THE L20S.
WITH SNOWPACK EXPECTED TO BE IN PLACE...HV UNDERCUT GUIDANCE FOR
TEMPS WED NIGHT/THUR WITH LOWS DROPPING INTO THE SINGLE DIGITS
THUR MRNG.
LK SNOWS WILL CONTINUE UNTIL THUR AFTN WHEN FLOW SHIFTS ARND TO
THE SOUTH AS HIGH CRESTS OVRHD. YET ANOTHER STORM SYSTEM SPREADS
PCPN BACK INTO REGION FRI MRNG. GFS INDICATES THAT LOPRES WORKING
IN FROM SRN ONTARIO WILL TRANSFER ENERGY TO THE COAST FRI EVNG.
12Z EURO WANTS TO HOLD ENERGY BACK TO OUR WEST WITH COASTAL
DVLPMNT OCCURRING LATER IN THE PD AND FURTHER TO OUR EAST. EITHER
WAY...EXPECT GOOD CHC FOR LIGHT SNOW ON FRIDAY AS THE SYSTEM MVS
IN.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MADE VERY FEW ADJUSTMENTS TO MED RANGE FCST...AS PREV FCST AND 18Z
HPC GUIDANCE LOOKED IN LINE WITH LATEST 00Z GFS/ECMWF AND ENSEMBLE
SUITES. PATTERN CONTINUES TO BE PROGRESSIVE WITH WEAK TO MDT
CLIPPER LOWS/FRONTAL SYSTEMS AFFECTING THE REGION FRIDAY AND PSBLY
SUNDAY. THE POTENTIAL FOR TRAILING LAKE EFFECT SNOWS ALSO EXISTS
BEHIND EACH SYSTEM. BEST DAY OF THIS PERIOD APPEARS TO BE TUESDAY
WITH HIGH PRESSURE PROGGED SQUARELY OVERHEAD. THERE DOES SEEM TO
BE A LITTLE MORE AMPLIFICATION DEVELOPING IN THE H5 PATTERN OVER
THE MID MS VALLEY AND GULF STATES ON TUESDAY...FOR PERHAPS A MORE
INTERESTING AND SIGNIFICANT STORM ARRIVING MIDWEEK...BUT TIME
WILL TELL. NO MAJOR ARCTIC AIR DROPPING DOWN BEHIND CLIPPERS...SO
IT LOOKS SEASONABLY COLD.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
FLIGHT CONDITIONS WILL BE POOR IN IFR/LIFR DURING THE MORNING
PUSH AS SNOW SPREADS OVER THE REGION. HEAVIEST SNOWFALL IS EXPECTED
DURING THE 10Z-16Z TIME FRAME...WHICH WILL IMPACT RUNWAY/TARMAC
CLEARING OPERATIONS WITH ACCUM RATES UP TO ONE INCH PER HR. THEN...
GRDLY IMPROVING CONDITIONS TO MVFR AND PSBLY VFR FOR ELM AND AVP
AS SNOW MOVES EAST. LAKE EFFECT SNOW WITH ASSOCIATED IFR IS
EXPECTED TO DEVELOP FOR SYR-RME-ITH-BGM TERMINALS LATER THIS
AFTERNOON THROUGH THE END OF FCST PD.
E-NE WINDS 5-10 KTS SHIFT N-NWLY DURG THE LATE MORNING AND BECOME
STRONG/GUSTY WITH SUSTAINED SPEEDS 15-25 KTS GUSTING AROUND 30-35
KTS TAFTN. SOME RELIEF EXPECTED AFT 00Z.
OUTLOOK...
THU-THU NITE...VFR.
FRI...MVFR/IFR. SNOW SHOWERS.
FRI NGT/SAT/SAT NGT...VFR. CHC AREAS OF MVFR/IFR LAKE EFFECT SNOW.
SUN...MVFR/IFR. CHC SNOW.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
PAZ039-040.
WIND ADVISORY FROM 11 AM THIS MORNING TO 2 AM EST THURSDAY FOR
PAZ038>040-043-044-047-048-072.
WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR PAZ038.
NY...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
NYZ009-036-037-045-046-056-057-062.
WIND ADVISORY FROM 11 AM THIS MORNING TO 2 AM EST THURSDAY FOR
NYZ022-024-062.
WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NYZ015>018-
022>025-044-055.
&&
SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...JAB
AVIATION...JABHazardous weather outlook, Dec 30, 4:30 PM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 PM EST TUE DEC 30 2008
NYZ015>018-022>025-044-055-PAZ038-312130-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-TIOGA-BRADFORD-
430 PM EST TUE DEC 30 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM
EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND CHILL VALUES COULD DROP AS LOW AS 15 BELOW ZERO BY THURSDAY
MORNING...WITH LOW TEMPERATURES DROPPING INTO THE SINGLE DIGITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO FORWARD SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.
NYZ009-036-037-045-046-056-057-062-PAZ039-040-312130-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-BROOME-
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-
430 PM EST TUE DEC 30 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND CHILL VALUES COULD DROP AS LOW AS 20 BELOW ZERO BY THURSDAY
MORNING...WITH LOW TEMPERATURES DROPPING TO NEAR ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO FORWARD SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.
PAZ043-044-047-048-072-312130-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
430 PM EST TUE DEC 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
SNOW IS EXPECTED LATE TONIGHT AND WEDNESDAY MORNING...WITH TOTAL
ACCUMULATIONS OF 2 TO 4 INCHES ANTICIPATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WINDS WILL INCREASE ON WEDNESDAY AFTERNOON BEHIND A DEPARTING LOW
PRESSURE SYSTEM. NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS TO
NEAR 40 MPH WILL POSSIBLE WEDNESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO FORWARD SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.
MJ
Winter Storm, Madison
- When
- December 31, 3:00 AM EST to 3:00 PM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.913, -75.670 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 5 to 10 inches across the county. Cazenovia measured 10.5 inches.
Winter Storm, Northern Oneida
- When
- December 31, 3:00 AM EST to 3:00 PM EST
- Where
- Northern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 5 to 10 inches across the northern third of Oneida County.
Winter Storm, Onondaga
- When
- December 31, 3:00 AM EST to 3:00 PM EST
- Where
- Onondaga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 5 to 10 inches across the county.
Winter Storm, Seneca
- When
- December 31, 3:00 AM EST to 3:00 PM EST
- Where
- Seneca forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.781, -76.824 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 5 to 8 inches across the county.
Winter Storm, Southern Cayuga
- When
- December 31, 3:00 AM EST to 3:00 PM EST
- Where
- Southern Cayuga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -76.574 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 6 to 11 inches across the county. Cayuga received 11.5 inches.
Winter Storm, Southern Oneida
- When
- December 31, 3:00 AM EST to 3:00 PM EST
- Where
- Southern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 6 to 11 inches across the southern two-thirds of Oneida county. Sauquoit received 10.9 inches, Cassville 10.0 inches, and Utica measured 7.0 inches.
Winter Storm, Steuben
- When
- December 31, 3:00 AM EST to 3:00 PM EST
- Where
- Steuben forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.268, -77.384 (the zone’s center; the record gives no point)
Snowfall amounts across the western parts of the county ranged from 4 to 9 inches.
Winter Storm, Yates
- When
- December 31, 3:00 AM EST to 3:00 PM EST
- Where
- Yates forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.633, -77.105 (the zone’s center; the record gives no point)
Snowfall amounts across the county ranged from 5 to 10 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Virginia, December 31, 20081 death · $17,000 · 14 events
- High Wind in Virginia, December 31, 20081 death · 58 kt wind · 7 events
- High Wind and Strong Wind in New Jersey, December 31, 20081 injured · $118,000 · 65 kt wind · 21 events
- High Wind in Virginia, December 31, 2008$93,000 · 53 kt wind · 22 events
- High Wind and Strong Wind in Pennsylvania, December 31, 2008$125,000 · 50 kt wind · 10 events
- High Wind in Pennsylvania, December 31, 2008$60,000 · 50 kt wind · 9 events
- High Wind in Delaware, December 31, 2008$65,000 · 64 kt wind · 4 events
- High Wind in North Carolina, December 31, 2008$35,000 · 61 kt wind · 9 events
- Heavy Snow and Winter Weather in New York, December 31, 200823 events
- High Wind in Colorado, December 31, 2008$25,000 · 78 kt wind · 2 events
- Strong Wind in North Carolina, December 31, 2008$25,000 · 1 event
- High Wind in Maryland, December 31, 2008$20,000 · 54 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141734, 141735, 141736, 141738, 141740, 141742, 141743, 141744.